Many physicians lack current data on penicillin allergy

By Melissa Schorr

NEW YORK (Reuters Health) – New survey results suggest that 1 in 10 general practice physicians might prescribe an antibiotic to penicillin-sensitive patients that could trigger an allergic reaction.

"Some of these doctors are going against what people would consider the practice guidelines," study co-author Dr. Michael C. Zacharisen, an associate professor of pediatrics and medicine at the Medical College of Wisconsin in Milwaukee, told Reuters Health.

The researchers were interested in whether doctors knew that cephalosporin, an antibiotic closely related to penicillin, can trigger reactions in patients with penicillin allergies. "There's some cross-reactivity between penicillin and cephalosporin," Dr. Zacharisen said. "There is a small risk to people with a penicillin allergy if they are given a cephalosporin antibiotic."

Dr. Zacharisen and colleague Dr. Thomas C. Puchner, Jr. investigated whether or not doctors would conduct a skin test to determine if a patient was allergic to penicillin, and avoid prescribing cephalosporin to patients they suspect are allergic to penicillin.

The researchers surveyed 378 physicians, including allergists, general internists, students and residents. The survey described four patients who required antibiotics and asked the doctors to respond to five true or false questions on what they would prescribe.

Overall, allergists had a 90% correct response rate on the survey's true-false questions, compared with 67% for nonallergists.

For example, none of the allergists said they would prescribe the cephalosporin to patients who had previously had a severe reaction to penicillin. However, 11% of nonallergist doctors said they would prescribe cephalosporin to these patients. Pediatricians were even more likely to inappropriately prescribe cephalosporin in these cases than internists.

"It is a little concerning," Dr. Zacharisen said. "You'd hope it would be pretty low."

The investigators also found that more than one third of the allergists and more than half of the pediatricians would prescribe cephalosporin to patients with a history of a rash after taking penicillin, according to the report in the January issue of the Annals of Allergy, Asthma, & Immunology.

Prescribing the antibiotic when a patient has a history of a rash after taking penicillin is more of a judgment call, Dr. Zacharisen said. "Some experts suggest that the risk of a reaction is high enough that we always find a substitute," Dr. Zacharisen said. "Other experts suggest that's not necessary, and people can tolerate some of these medicines even if they've had these reactions."

Automatically switching to alternative antibiotics when an allergy is suspected is not always the answer, he noted. Other antibiotics may be costlier, less effective and have more adverse side effects. Physicians should verify penicillin allergies with skin tests before switching to alternative antibiotics, Dr. Zacharisen said.

The study also found that few of the doctors recommended skin testing to determine whether penicillin allergy truly existed in their patients. This may be due to a lack of knowledge about penicillin allergies and skin testing, note Drs. Marie-Noel Primeau and N. Franklin Adkinson, Jr., of Johns Hopkins University, Baltimore, Maryland, in an accompanying editorial.

They point out that nearly half of pediatricians and internists did not know that penicillin allergies do not always last for a patient's lifetime, and one third did not know that standardized skin tests for penicillin are available.

"The general level of knowledge of primary care physicians leaves some room for improvement in what they know about penicillin allergy," Dr. Zacharisen conceded. "It seems there would be a role for some continuing education."

0 תגובות

השאירו תגובה

רוצה להצטרף לדיון?
תרגישו חופשי לתרום!

כתיבת תגובה

מידע נוסף לעיונך

כתבות בנושאים דומים